Alert archive / West Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 12, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 5, 2006, 3:48 PM EDT for Ritchie County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2006, 3:48 PM EDT (19:48 UTC)
- Expired
- Jul 5, 2006, 5:45 PM EDT
- In force
- 117 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Ritchie County, WV
The radar
The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 051952 FFWRLX WVC085-052145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 348 PM EDT WED JUL 5 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... RITCHIE COUNTY IN WEST VIRGINIA * UNTIL 545 PM EDT * AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A LINE OF SLOW MOVING THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ISAAC FORK...CHEVAUX DE FRISE RUN...SMITH RUN...AND THE COMMUNITY OF WASHBURN. HIGHWAY 24 BETWEEN WASHBURN AND PULLMAN COULD BE IMPASSABLE...AND THE ROADWAY ALONG ISAAC FORK COULD WASH OUT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3914 8132 3903 8112 3910 8080 3925 8089 $$ 25
2 follow-up statements
000 WGUS71 KRLX 052045 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 440 PM EDT WED JUL 5 2006 WVC085-052145- RITCHIE WV- 440 PM EDT WED JUL 5 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR RITCHIE COUNTY... AT 437 PM EDT...ALTHOUGH THE HEAVIEST RAIN HAD MOVED OUT OF RITCHIE COUNTY...SOME LIGHT TO MODERATE RAIN REMAINS OVER SOUTHERN PORTIONS OF THE COUNTY. RUNOFF FROM PREVIOUS HEAVY RAIN AND THE CURRENT LIGHTER RAIN WILL PRODUCE FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ISAAC FORK...CHEVAUX DE FRISE RUN...SMITH RUN...AND THE COMMUNITY OF WASHBURN. MOTORISTS SHOULD BE AWARE OF THE POSSIBILITY OF WATER ON ROADWAYS...ESPECIALLY HIGHWAY 24 BETWEEN WASHBURN AND PULLMAN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3914 8132 3903 8112 3910 8080 3925 8089 $$ 25
000 WGUS71 KRLX 052143 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 538 PM EDT WED JUL 5 2006 WVC085-052148- RITCHIE WV- 542 PM EDT WED JUL 5 2006 ...THE FLASH FLOOD WARNING FOR RITCHIE COUNTY EXPIRES AT 545 PM EDT... HEAVIER RAIN HAS MOVED OUT OF THE AREA...ALTHOUGH SOME LIGHT TO MODERATE RAIN IS STILL POSSIBLE. THEREFORE FLOOD WATERS WILL BE RECEDING...AND THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR RITCHIE COUNTY IS BEING ALLOWED TO EXPIRE. WATER PROBLEMS WERE REPORTED ALONG ROUTE 16 SOUTH OF HARRISVILLE...AND IN THE BEREA AREA. MOTORISTS SHOULD CONTINUE TO USE CAUTION...AS SOME WATER STILL REMAINS ON ROADWAYS...AND LEFTOVER DEBRIS IS ALSO A POSSIBILITY. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3914 8132 3903 8112 3910 8080 3925 8089 $$ 25
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:05 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 5, 3:05 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT WED JUL 5 2006
.SHORT TERM /REST OF TONIGHT THROUGH THURSDAY/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE AT THIS HOUR. THE FRONT
HAS SLOWED DOWN OVER THE AREA...PROBABLY EVEN KINKING SLIGHTLY
NORTHWARD AGAIN THIS AFTERNOON ACROSS NE KENTUCKY AND EXTREME SE
OHIO....AS AN UPPER LEVEL DISTURBANCE OVER HAS HELPED KEEP THIS
FRONT IS PLACE. STILL REMAIN IN A SLIGHT RISK FOR SEVERE
WEATHER...SO HAVE BEEN MONITORING THE POTENTIAL FOR BOTH HIGH WATER
AND STRONG THUNDERSTORMS. HOWEVER...AS NOTED SO FAR THIS AFTERNOON
STORMS HAVE BEEN HAVING A DIFFICULT TIME GETTING GOING AND REMAINING
STRONG...SEVERE WISE. STILL THESE SHOWERS HAVE BEEN EFFICIENT RAIN
MAKERS. IN FACT...WITH THE SLOWER EXIT OF THE PRECIPITATION...THE
FLOOD WATCH WILL BE EXTENDED UNTIL MIDNIGHT...WITH NICHOLAS COUNTY
ADDED.
WITH PLENTY OF LOW LEVEL MOISTURE...AREAS OF FOG WILL BE POSSIBLE.
STILL...WORKING AGAINST FOG OVERNIGHT WILL BE THE FACT THAT WINDS
SHOULD HAVE A TOUGH TIME GOING CALM. TOMORROW SHOULD PROVE TO BE
LESS WET...WITH CUMULUS OR STRATOCUMULUS DEVELOPING DURING THE LATE
MORNING HOURS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
DRY WEATHER IS ANTICIPATED THROUGH SUNDAY. OTHERWISE...THE NEXT
CHANCE OF PRECIPITATION COME INTO PLAY FOR ONCE AGAIN...THE ECMWF
WAS GENERALLY ACCEPTED...AND WE FOLLOWED THE HPC GRAPHICS HEAVILY
FOR SUNDAY THROUGH WEDNESDAY.
&&
.PREV DISCUSSION...
/ISSUED 1242 PM EDT WED JUL 5 2006/
HYDROLOGY...
THE FLASH FLOOD WATCH FOR THE NORTHEAST QUADRANT OF OUR AREA HAS
BEEN EXTENDED THRU 5 PM. DOPPLER RADAR RAINFALL ESTIMATES INDICATED
A HALF TO ONE INCH HAS FALLEN OVER THE WATCH AREA THIS MORNING.
ALTHOUGH SHOWERS AND THUNDERSTORMS HAVE DIMINISHED IN INTENSITY...
12Z ONE HOUR FLASH FLOOD GUIDANCE WERE ABOUT AN INCH OR LESS ACROSS
THE WATCH AREA. SCATTERED MODERATE SHOWERS WILL CONTINUE MOVING
NORTHEAST ACROSS THE NORTHEAST SECTIONS THROUGH EARLY AFTERNOON.
RADAR SHOWS ADDITIONAL SHOWERS DEVELOPING ALONG QUASI STATIONARY
FRONTAL BOUNDARY LYING ALMOST SOUTHWEST TO NORTHEAST JUST WEST OF
THE OHIO RIVER. EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP AND
MOVE ALONG THE FRONT...CAUSING TRAINING OVER THE SAME AREAS. THIS
ACTIVITY HAS BEEN ENHANCED BY AFTERNOON HEATING POSING A THREAT FOR
ADDITIONAL RAINFALL OVER SATURATED TERRAIN...AS THE FRONT DRIFTS
SOUTH THIS AFTERNOON AND EVENING. THEREFORE...FFA HAS BEEN EXTENDED
THRU 5PM.
PREV DISCUSSION...
/ISSUED 1015 AM EDT WED JUL 5 2006/
SHORT TERM /REST OF TODAY/...
COLD FRONT IS POSITIONED ACROSS THE NORTHERN PANHANDLE OF WEST
VIRGINIA...NEAR PKB...AND THEN STRETCHES ACROSS SOUTHERN OHIO AND
THE EXTREME NORTHERN PORTIONS OF KENTUCKY. THIS FRONT WILL CONTINUE
ITS SLOW SE SLIDE. THE FORECAST IS BASICALLY ON TRACK. AS A
RESULT...NO CHANGES WERE MADE TO THE POP FORECAST. THE MAIN CHANGE
WAS TO TEMPERATURES...COOLING THEM OFF A COUPLE OF DEGREES ACROSS
THE EASTERN HALF OF THE CWA GIVEN THE COOLER START AS COMPARED TO
GUIDANCE VALUES...AND PLENTY OF RAIN AND LITTLE IF ANY SUNSHINE THIS
AFTERNOON. AFTERNOON CONVECTION IS POSSIBLE AS MUCH OF THE CWA
REMAINS IN A SLIGHT RISK TODAY...BUT WITH ABUNDANT CLOUD COVER...AND
A PRETTY SATURATED ATMOSPHERE...MUCH OF THE AREA SHOULD EXPECT ONLY
RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS. STILL...THOSE AREAS THAT
HAVE NOT BEEN WORKED OVER WITH RAIN EARLY TODAY...SAY ACROSS VA AND
EXTREME EASTERN WV HAVE THE BEST CHANCE FOR STRONG THUNDERSTORMS
THIS AFTERNOON.
AVIATION...
THIS REMAINS A TRICKY FORECAST...PARTICULARLY OVER THE FIRST 12
HOURS. COLD FRONT WILL SLIDE ACROSS WESTERN PORTIONS OF WV THIS
MORNING...WITH A NORTHERN SHIFT WITH THE WIND AS THE FRONT PASSES.
THE LOW IFR TO MVFR CEILINGS WILL BE ABLE TO SCOUR OUT FIRST FOR
PKB...AND THEN HTS LATE THIS MORNING...AND AROUND THE 18Z TIME
PERIOD. AN UPPER LEVEL DISTURBANCE IS ATTEMPTING TO SLOW THE FRONT
DOWN SLIGHTLY AS IT SLIDES INTO OUR AREA THIS MORNING AND EARLY THIS
AFTERNOON. WITH MODERATE TO HEAVY RAIN FROM THE PRECIPITATION
ROLLING THROUGH...A QUICK DROP TO IFR CEILINGS AND VIS HAS BEEN
COMMON PLACE. IMPROVING CONDITIONS ARE FIGURED FOR THIS EVENING.
STILL...WITH PLENTY OF LOW LEVEL MOISTURE FOR RECENT SHOWERS AND
THUNDERSTORMS...FOG WILL BE ABLE TO FORM...AND SOME LATE MORNING AND
AFTERNOON CUMULUS CLOUDS SHOULD BE ABLE TO FOR ACROSS THE ENTIRE
AREA.
PREV DISCUSSION...
/ISSUED 405 AM EDT WED JUL 5 2006/
LONG TERM /THURSDAY THROUGH TUESDAY/...
MOST OF OVERNIGHT SPENT MONITORING CURRENT TRENDS FOR WATER ISSUES.
LOWERED POP FOR THURSDAY MORNING SINCE FRONTAL MOISTURE SHOULD BE
GONE IN THE SOUTH. SOME DAYTIME CU/STRATCU CLOUDS LIKELY ON
THURSDAY IN COOLER 850 MB TEMPS AND N FLOW. WILL BE NICE TO HAVE
SOME FRESHER AIR AND COOLER NIGHTS.
NO BIG CHANGES MADE TO TEMPERATURES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ016>020-027>032-037>040-046-047 UNTIL
1 AM THURSDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...KF
LONG TERM...KFHazardous weather outlook, Jul 5, 3:34 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 334 AM EDT WED JUL 5 2006 WVZ016>020-027>032-038>040-046-047-060745- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 334 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 OCLOCK THIS AFTERNOON. TRAINING THUNDERSTORMS WITH TORRENTIAL DOWNPOURS MAY CAUSE SOME CREEKS AND STREAMS TO RISE TO OR OVERFLOW THEIR BANKS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON. KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>015-024>026- 033>037-060745- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON- BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- 334 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE A POSSIBILITY. ALSO...ISOLATED RUNOFF PROBLEMS MAY OCCUR IF THUNDERSTORMS ARE ABLE TO TRAIN OVER ANY LOCAL AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. OHZ066-067-075-076-083>085-WVZ009>011-060745- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD- PLEASANTS-TYLER- 334 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 5, 9:51 AM EDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 951 AM EDT WED JUL 5 2006 WVZ027-028-051415- BRAXTON-CLAY- 951 AM EDT WED JUL 5 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR BRAXTON AND CLAY COUNTIES AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS WITH HEAVY RAIN 26 MILES WEST OF CLAY...OR ABOUT OVER PINCH...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE NEBO... WALLBACK...IVYDALE...GLEN...BIG OTTER AND SUTTON. THESE SHOWERS AND THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF AROUND 1 INCH PER HOUR. SOILS ACROSS THE AREA ARE NEARLY SATURATED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
Special weather statement, Jul 5, 10:26 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1026 AM EDT WED JUL 5 2006 WVZ027-028-038-051545- BRAXTON-CLAY-WEBSTER- 1026 AM EDT WED JUL 5 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...BRAXTON...CLAY AND WEBSTER COUNTIES. AT 1026 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF CLAY...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE NEBO... WALLBACK...IVYDALE...HACKER VALLEY...GLEN AND DIANA. SLOW MOVING SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL AMOUNTS OF AROUND 1 INCH PER HOUR WILL MOVE OVER BRAXTON...CLAY AND WEBSTER COUNTIES THROUGH AT LEAST 1145 AM EDT. SOILS ACROSS THE AREA ARE NEARLY SATURATED...AND ADDITIONAL RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:15 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 45 min |
| Jul 4, 8:22 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 23 min |
| Jul 4, 8:25 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 35 min |
| Jul 4, 8:57 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 33 min |
Nearby
Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.